Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 4, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Feb 28, 2007, 5:54 PM CST for Coffey County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2007, 5:54 PM CST (23:54 UTC)
- Expired
- Feb 28, 2007, 6:45 PM CST
- In force
- 51 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Coffey County, KS
The radar
The Topeka radar (KTWX), 102 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 6:09 PM CST | HAIL 1 | 3 Sw Le Roy, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 5:07 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 805 m²/s²
- 0-3 km storm-relative helicity
- 1061 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 282354 SVRTOP KSC031-010045- /O.NEW.KTOP.SV.W.0004.070228T2354Z-070301T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 554 PM CST WED FEB 28 2007 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COFFEY COUNTY IN EAST CENTRAL KANSAS * UNTIL 645 PM CST * AT 552 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 13 MILES SOUTH OF GRIDLEY...OR ABOUT 10 MILES WEST OF YATES CENTER...MOVING NORTH AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... GRIDLEY... LE ROY... BURLINGTON... JOHN REDMOND RESERVOIR... A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3804 9595 3804 9552 3832 9550 3832 9595 $$
1 follow-up statement
000 WWUS53 KTOP 010016 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 616 PM CST WED FEB 28 2007 KSC031-010045- /O.CON.KTOP.SV.W.0004.000000T0000Z-070301T0045Z/ COFFEY- 616 PM CST WED FEB 28 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CST FOR COFFEY COUNTY... AT 613 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF GRIDLEY...OR ABOUT 12 MILES NORTH OF YATES CENTER...MOVING NORTH AT 35 MPH. LOCATIONS IMPACTED INCLUDE... BURLINGTON AND JOHN REDMOND RESERVOIR. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3804 9595 3804 9552 3832 9550 3832 9595 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 3:25 PM CST, 2 hours 29 minutes earlier.
Area forecast discussion, Feb 28, 3:25 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CST WED FEB 28 2007 .DISCUSSION... CONCERNS REMAIN SEVERE POTENTIAL EAST CENTRAL LATER TONIGHT AND THEN SNOW FOR OVERNIGHT HOURS. MOSTLY SUNNY SKIES ACROSS OUR AREA TODAY...AND TEMPERATURES HAVE MIXED OUT INTO THE 60S MOST AREAS. UPPER TROF MOVING ACROSS THE ROCKIES ATTM...AND ARE STARTING TO SEE RESPONSE IN SURFACE LOW DEEPENING OVER THE TX PANHANDLE. WHILE SOME DEWPOINTS ALONG AND SOUTH OF INTERSTATE 70 ARE HOLDING IN THE LOWER 40S...DRIER AIR HAS PROGRESSED EASTWARD WITH DEWPOINTS IN THE 30S ACROSS MUCH OF SOUTHERN KS. DEWPOINTS IN THE 40S AND 50S NOT FAR AWAY IN NE OK. SURFACE LOW IS PROGGED TO DEEPEN AND MOVE ACROSS SOUTHERN KANSAS...THEN LIFT INTO NORTHERN MO AND INTO IOWA. INVERTED TROF TO SET UP ACROSS KANSAS THROUGH MIDNIGHT. STILL THINK WE WILL SEE SOME POOLING OF DEWPOINTS ALONG THIS TROF AS IT CONTINUES TO DEVELOP AND DRAW OKLAHOMA DEWPOINTS NORTHWARD. COOLING ALOFT FROM ADVANCING UPPER TROF WILL BRING COOLING OVER OUR CWA AROUND 0Z. AT THAT TIME...THINK CAP WILL WEAKEN ENOUGH TO INITIATE STORMS IN OUR FAR SE CWA...AND TO SUSTAIN ANY CONVECTION WHICH INITIATES FURTHER SOUTHWARD. 06Z RUC IS CLOSE TO CURRENT THINKING WHERE S/SE FLOW WILL DRAW MOISTURE AND STORMS NORTHWARD ALONG I70 CORRIDOR THROUGH THE EVENING...THEN RUN INTO CONVERGENCE IN THE SURFACE TROF AS FRONT PUSHES SOUTHWARD. WITH CAPES UP TO 1200 J/KG...AND 0-6KM SHEAR RUNNING 50 KTS WITH SURFACE BASED CONVECTION...THINK WE WILL SEE SOME SEVERE STORMS BEFORE MIDNIGHT. NEXT CONSIDERATION IS SNOW FROM MIDNIGHT TO NOON THURSDAY. MID LEVEL FREEZING MARK COMES INTO THE WESTERN CWA BY MIDNIGHT...THEN PROGRESSES EASTWARD TOWARD TOP BY 12Z. HAVE SPREAD SNOW AND BLOWING SNOW EASTWARD...WITH A RAIN SNOW MIX AND RAIN OUT AHEAD. THINK WE WILL HAVE SOME LINGERING THUNDER 6-9Z ALONG AND SE OF I35. AS UPPER STORM GATHERS STRENGTH AND SFC LOW DEEPENS...SURFACE WINDS INCREASE TO SUSTAINED 20 MPH WITH HIGHER GUSTS...AND WILL THEREFORE KEEP THE SN/BLSN ADVISORY. WINDOW FOR SNOWFALL IS TIGHT...BUT STRAIGHT CONVERSIONS 10/1 OF QPF TO SNOW SHOULD BRING ADVISORY NUMBERS ACROSS THE NORTHERN COUNTIES. BETTER QVECTOR CONVERGENCE...SATURATED PV...AND TROWAL FEATURES NOT COMING TOGETHER OVER OUR AREA FOR HEAVY SNOW...ALTHOUGH SOME FRONTOGENESIS WILL LIKELY BRING SOME LOCALLY HIGHER AMOUNTS. WILL GO WITH 2-5 IN THE NORTHERN 2 TIERS OF COUNTIES AT THIS TIME. IF SYSTEM SLOWS OR STARTS TO DEEPEN FASTER...WILL NEED TO BE SHIFTED. WINDS WILL REMAIN WESTERLY THURSDAY ACROSS THE CWA AND INCREASE FROM THE WEST/NORTHWEST FRIDAY INTO SATURDAY MORNING. THIS WILL LIKELY KEEP LOWS THURSDAY NIGHT UP FROM WHAT THEY OTHERWISE WOULD BE (ESPECIALLY NORTHERN CWA WHERE SNOWCOVER EXPECTED TO BE DEEPEST) WITH LOWS MAINLY IN THE LOW TO MID 20S. ANOTHER SHORTWAVE LOBE WILL SWING SOUTHEAST ACROSS THE AREA ON THE BACKSIDE OF UPPER LOW STILL OVER THE GREAT LAKES. AS THIS OCCURS...NOT ONLY WILL THE WINDS INCREASE...BUT ALSO THE CHANCE FOR SNOW FLURRIES/VERY LIGHT SNOW NORTH/NORTHEAST CWA WITH THE PASSAGE OF THE TROUGH. HAVE ADDED A CHANCE FOR FLURRIES FAR NORTH/NORTHEAST FRIDAY NIGHT/EARLY SATURDAY TO ACCOUNT FOR THIS...BUT EXPECT THE EVENT TO REMAIN LIGHT. THIS WILL ALSO BRING A REINFORCING PUSH OF COOLER AIR AND CLOUDS INTO THE AREA AS WELL. EXPECT HIGHS SATURDAY TO BE NEARLY THE SAME OR SLIGHTLY COOLER THAN FRIDAY MOST AREAS. AS CWA TRANSITIONS FROM NORTHWEST FLOW TO A MORE ZONAL FLOW BY THE END OF THE WEEKEND WITH UPSTREAM RIDGING...TEMPERATURES WILL BEGIN TO MODERATE AS 850 FLOW BECOMES MORE WESTERLY AND 850 TEMPS INCREASE RAPIDLY LATE SUNDAY INTO MONDAY. THIS IN COMBINATION WITH MORE SUNSHINE SHOULD HELP PUSH HIGHS SUNDAY INTO THE UPPER 40S TO LOWER 50S THEN MAINLY THE LOW TO MID 50S ON MONDAY...THEN GENERALLY 55 TO 60 TUESDAY AND WEDNESDAY. MOISTURE AND FORCING APPEAR WILL BE LIMITED SUNDAY INTO THE MIDDLE OF NEXT WEEK...SO WILL CONTINUE WITH A DRY FCST. && .TOP WATCHES/WARNINGS/ADVISORIES... SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT TONIGHT UNTIL 12 PM CST THURSDAY KSZ008>012-020>023-034. &&
Hazardous weather outlook, Feb 28, 3:40 PM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 340 PM CST WED FEB 28 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-011130- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 340 PM CST WED FEB 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER DURING THE EVENING HOURS ACROSS EAST CENTRAL AND NORTHEAST KANSAS...WITH THE BEST CHANCE GENERALLY SOUTHEAST OF THE KANSAS TURNPIKE. A WARM FRONT WILL SHIFT NORTH INTO EAST CENTRAL KANSAS...BRINGING WARM MOIST UNSTABLE AIR INTO THE REGION. LOW PRESSURE DEVELOPING OVER THE TEXAS PANHANDLE LATE WEDNESDAY AFTERNOON WILL MOVE NORTHEAST ACROSS SOUTHEAST AND EAST CENTRAL KANSAS WEDNESDAY NIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE EVENING HOURS. WITH SUFFICIENT SHEAR AND INSTABILITY IN PLACE ALONG AND SOUTH OF THE WARM FRONT...A FEW SUPERCELL STORMS MAY DEVELOP. THE GREATEST SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS BUT AN ISOLATED TORNADO IS POSSIBLE ACROSS EAST CENTRAL KANSAS. AS COLDER AIR IS DRAWN INTO THE SYSTEM AFTER MIDNIGHT...RAIN WILL CHANGE OVER TO SNOW. TOTAL SNOWFALL ACCUMULATIONS OF 2 TO 5 INCHES WILL BE POSSIBLE ALONG AND NORTH OF A LINE FROM ABILENE TO HOLTON...WITH THE HEAVIER TOTALS FORECAST ALONG THE NEBRASKA BORDER. IN ADDITION...STRONG NORTHWEST WINDS WILL RESULT IN BLOWING SNOW ACROSS FAR NORTHERN KANSAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY BLOWING SNOW WILL CONTINUE THROUGH THE MID MORNING HOURS ACROSS NORTHERN KANSAS DUE TO STRONG NORTHWEST WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING FOR SEVERE STORMS ALONG AND SOUTHEAST OF INTERSTATE 35. SPOTTERS ARE ALSO ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 4:01 AM CST | Snow and Blowing Snow Advisory | TOP | Brown, Clay, Cloud, Marshall, Nemaha, Ottawa and 4 more | 32 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.